Texas, 2020Flash Flooding in Texas, March 4, 2020
March 4, 2020 · NWS MAF · 3 events in 2 counties and zones
There was an upper level low over far West Texas which provided atmospheric lift. An abundance of moisture was across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There was an upper level low over far West Texas which provided atmospheric lift. An abundance of moisture was across the area. The lift and moisture combined to produce rain which resulted in flash flooding across the Permian Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 4, 5:04 AM CST, 4 hours 12 minutes earlier.
Area forecast discussion, Mar 4, 5:04 AM CST, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
504 AM CST Wed Mar 4 2020
.DISCUSSION...
See aviation discussion below.
&&
.AVIATION...
Radar shows precip has become a little less organized last few
hrs but we see signs that is may soon expand in coverage. For now
HOB/CNM/INK are taking the brunt of the precip. MVFR CIGS/VSBY
have been more common that IFR and we have continued that trend in
the TAFs. Cold air will surge s around 15Z and n-ne winds will
increase to near 20kts sustained and persist until 20Z-21Z. Precip
will move e of MAF between 21Z-24Z and clouds will lift to VFR by
around 00Z/Thur.
&&
.PREV DISCUSSION... /issued 415 AM CST Wed Mar 4 2020/
DISCUSSION...
Moderate to heavy rainfall will be the main focus of this forecast
for the next 12-15 hrs. Current radar imagery shows numerous showers
stretching across the Permian Basin into southeast New Mexico ahead
of an upper low which is now churning over far West TX (comma head
can clearly be seen on IR/WV loop). These showers will continue to
be efficient rain producers due to PWATs over the region between
0.75"-1.00". So far the most impressive rainfall totals have been
in the western CWA w/around 1.00" falling between Pecos and
Guadalupe Mtns National Park. As the 50h-30h deformation axis
pivots overhead today, an additional 0.50" to 1.00" of rain will
be possible mainly across the northern and eastern Permian Basin
before the upper-low finally exits to the east. Localized flooding
will continue to be a concern. Cooling aloft will occur on the
back side of the low w/70h temperatures around -4 to -5 C which
means it would be cold enough for snow to occur at the highest
elevations of the mountains until precipitation comes to an end.
We kept the Advisory/Warning in effect through 11AM MST for the
Guadalupe Mtn zones. However, we decided to pull the Advisory for
the Davis Mtns zone due to precipitation ending much sooner and
total QPF remaining below advisory criteria. Otherwise, the
remainder of today will be chilly and very blustery as winds
increase out of the north. Winds could gust to 35-40 mph at times.
Tonight will be much calmer under clear skies. Temperatures
should fall into the mid 30s in most locations. Due to residual
moisture, patchy fog may develop. Ridging will build in behind the
departing low tomorrow and sfc winds will switch to a westerly
direction. This will promote near normal high temperatures in the
upper 60s to lower 70s. A weak, dry front will cool temperatures a
few degrees on Friday, but temperatures should remain in the 60s
and low 70s through this weekend. A passing shrtwv trof could
bring a quick bout of precipitation to the region Sunday before
temperatures climb above normal by Mon-Tue next week.
-Salerno
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 49 37 71 39 / 90 20 0 0
Carlsbad 52 33 68 37 / 90 0 0 0
Dryden 60 40 73 45 / 30 10 0 0
Fort Stockton 48 37 68 41 / 80 10 0 0
Guadalupe Pass 45 33 59 36 / 90 0 0 0
Hobbs 50 34 66 34 / 90 0 0 0
Marfa 45 25 63 32 / 40 10 0 0
Midland Intl Airport 49 36 68 39 / 90 10 0 0
Odessa 49 36 68 40 / 90 10 0 0
Wink 52 33 71 39 / 90 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Winter Weather Advisory until 11 AM MST this morning for
Guadalupe Mountains of Eddy County.
TX...Winter Weather Advisory until 11 AM MST this morning for
Guadalupe and Delaware Mountains.
Winter Storm Warning until 11 AM MST this morning for Guadalupe
Mountains Above 7000 Feet.
&&Hazardous weather outlook, Mar 4, 3:36 AM CST, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
336 AM CST Wed Mar 4 2020
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-050945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
336 AM CST Wed Mar 4 2020 /236 AM MST Wed Mar 4 2020/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...Today and Tonight
Moderate to heavy rainfall today may result in some localized
flooding and flash flooding.
A Winter Storm Warning is in effect this morning for the Guadalupe
Mountains above 7000 feet and a Winter Weather Advisory is in effect
this morning for the Guadalupe Mountains between 6000 and 7000 feet.
An inch or so of snow is possible early this morning in the Davis
Mountains for elevations above 7000 ft.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The probability of widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
Flash Flood, Midland
- When
- March 4, 9:16 AM CST to 12:00 PM CST
- Where
- Midland County, 0.61 mi ENE of Warfield to 0.63 mi ENE of Warfield
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Department of Highways
- Coordinates
- 31.922, -102.220
Heavy rain fell across Midland County and produced flash flooding. There was a road closure at the 349 and Business 20 underpass. The cost of damage is a very rough estimate.
Flash Flood, Martin
- When
- March 4, 10:33 AM CST to 1:00 PM CST
- Where
- Martin County, 11.91 mi WSW of Tarzan to 12.56 mi WSW of Tarzan
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Department of Highways
- Coordinates
- 32.216, -102.148
Heavy rain fell across Martin County and produced flash flooding. There was a lane closure on SH 349 due to high water in the passing lane. The cost of damage is a very rough estimate.
Flash Flood, Midland
- When
- March 4, 12:03 PM CST to 2:00 PM CST
- Where
- Midland County, 3.46 mi E of Midland to 3.57 mi E of Midland
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Department of Highways
- Coordinates
- 32.000, -102.021
Heavy rain fell across Midland County and produced flash flooding. FM 307 was closed at Interstate 20. The cost of damage is a very rough estimate.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Mississippi, March 4, 20201 injured · $3.2 million · EF0 · 26 events
- Flooding and Damaging Winds in Georgia, March 4 to 6, 20203 injured · $161,000 · 65 kt wind · 69 events
- Flash Flooding and Flooding in Georgia, March 4 to 5, 2020$105,000 · 7 events
- Flooding in South Dakota, March 4 to 10, 2020$50,000 · 4 events
- Hail and Damaging Winds in Alabama, March 4 to 5, 2020$39,000 · 1.75 in hail · 7 events
- Hail and Damaging Winds in Texas, March 4, 2020$25,000 · 1 in hail · 3 events
- Hail and Damaging Winds in Texas, March 4, 2020$19,000 · 1 in hail · 6 events
- Flash Flooding and Hail in Texas, March 4, 20201 in hail · 16 events
- Strong Wind in Massachusetts, March 4, 2020$13,000 · 7 events
- Hail and Damaging Winds in Louisiana, March 4, 20201 in hail · 10 events
- Wildfire in Oklahoma, March 4 to 8, 20208 events
- Flooding in Minnesota, March 4 to 12, 20207 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872238, 872239, 872245.